The Ramanujan Journal

, Volume 37, Issue 2, pp 257–268 | Cite as

Some arithmetic problems related to class group \(L\)–functions



We prove that for each fundamental discriminant \(-D<0\), there exists at least one ideal class group character \(\chi \) of \(\mathbb {Q}(\sqrt{-D})\) such that the \(L\)–function \(L(\chi ,s)\) is nonvanishing at \(s=\tfrac{1}{2}\). In addition, assuming that the quadratic Dirichlet \(L\)-function \(L(\chi _D,\tfrac{1}{2}) \ge 0\), we prove that the class number \(h(-D)\) satisfies the effective lower bound
$$\begin{aligned} h(-D) \ge 0.1265 \cdot \varepsilon D^{\frac{1}{4}}\log (D) \end{aligned}$$
for each fundamental discriminant \(-D < 0\) with \(D \ge (8 \pi /e^{\gamma })^{(\frac{1}{2}-\varepsilon )^{-1}}\) where \(0 < \varepsilon < 1/2\) is arbitrary and fixed (here \(\gamma \) is Euler’s constant).


\(L\)-functions Ideal class group Class number problem 

Mathematics Subject Classification

11M41 11F67 



This work was completed during the 2013 REU in Number Theory at Texas A&M University. The authors thank the NSF for their generous support. The authors also thank Riad Masri for persistent encouragement and advice. The authors thank the referee for their careful reading of the manuscript and many helpful suggestions.


  1. 1.
    Blomer, V.: Non-vanishing of class group \(L\)-functions at the central point. Ann. Inst. Fourier (Grenoble) 54, 831–847 (2004)Google Scholar
  2. 2.
    Duke, W.: Hyperbolic distribution problems and half-integral weight Maass forms. Invent. Math. 92, 73–90 (1988)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Duke, W., Friedlander, J., Iwaniec, H.: Class group \(L\)-functions. Duke Math. J. 79, 1–56 (1995)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Fouvry, E., Iwaniec, H.: Low-lying zeros of dihedral \(L\)-functions. Duke Math. J. 116, 189–217 (2003)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Gradhsteyn, I.S., Rizhik, I.M.: Table of Integrals, Series and Products, 6th edn. Academic Press, New York (2000)Google Scholar
  6. 6.
    Iwaniec, H., Kowalski, E.: Analytic Number Theory, vol. 53. Colloquium Publications, Am. Math. Soc., Providence (2004)Google Scholar
  7. 7.
    Iwaniec, H., Sarnak, P.: Perspectives on the analytic theory of \(L\)-functions, GAFA: (Tel Aviv, 1999). Geom. Funct. Anal. II, 705–741 (2000)Google Scholar
  8. 8.
    Michel, P., Venkatesh, A.: Heegner points and non-vanishing of Rankin/Selberg \(L\)-functions. Analytic Number Theory, vol. 7, pp. 169–183. Clay Math. Proc., Am. Math. Soc., Providence (2007)Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Department of MathematicsBrigham Young UniversityProvoUSA
  2. 2.CambridgeUSA
  3. 3.SMC 6939Carnegie Mellon UniversityPittsburghUSA

Personalised recommendations